Tornadoes · United States · Oklahoma · 2008

EF0 tornado, Felt, Oklahoma, June 19, 2008

This EF0 tornado ran 0.3 miles across Cimarron County on June 19, 2008, touching down at 6:30 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 19, 2008
Touchdown
6:30 PM CDT (23:30 UTC)
Lifted
6:31 PM CDT (23:31 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.4 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Cimarron County
Touchdown point
36.628, -102.780
Lift-off point
36.627, -102.775
Record number
0806191730-01

What the Weather Service recorded

Severe thunderstorms raked across the western Oklahoma Panhandle during the late afternoon and early evening hours. These severe storms produced large hail and an isolated brief tornado. No damage or injuries were reported.

The tornado touched down in open country at approximately 1730 CST about four miles north of Felt. The tornado traveled southeast for less than a half mile before dissipating at approximately 1731 CST. The tornado start and end times are estimated. The tornado path length and path width were also estimated. No damage or injuries were reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

64 minutes of warning. NWS AMA issued a tornado warning for this county at 22:26 UTC, 64 minutes before the tornado touched down, in force until 23:30 UTC.

The county was under a severe thunderstorm watch, issued at 18:50 UTC and running to 02:00 UTC.

Issued (UTC)ExpiredProductOffice
18:50 UTC02:00 UTCSevere Thunderstorm WatchAMA
21:19 UTC22:15 UTCSevere Thunderstorm WarningAMA
21:32 UTC22:30 UTCTornado WarningAMA
22:26 UTC23:30 UTCTornado WarningAMA
23:21 UTC00:15 UTCTornado WarningAMA
00:10 UTC01:04 UTCTornado WarningAMA

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at Jun 19, 6:10 PM CDT, 20 minutes earlier.

Area forecast discussion, Jun 19, 6:10 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
610 PM CDT THU JUN 19 2008

.AVIATION...
ONCE AGAIN MAIN CONCERN IS THUNDERSTORM POTENTIAL. THINKING KDHT AND
KGUY MAY RECEIVE THUNDER DURING THE 00Z TO 05Z TIME FRAME...BUT
PRECIP MAY LINGER LONGER INTO THE EVENING. ALSO...PRECIP WILL BE
POSSIBLE LATER THIS EVENING DURING THE 03 TO 07Z TIME FRAME AT KAMA.
HANDLED PRECIP WITH TEMPO GROUPS...AND INSERTED A VCTS REMARK FOR
KGUY. WINDS SHOULD GENERALLY REMAIN FROM THE EAST THIS EVENING...THEN
VEER TO THE SOUTH OVERNIGHT. MVFR CIGS WILL BE POSSIBLE AFTER 06Z
AS THE MOISTURE FILLS IN BEHIND THE EXITING STORMS. EXPECT CIGS TO
LIFT DURING MID MORNING...WITH CU REDEVELOPING NEAR THE END OF THE
CURRENT TAF PERIOD. MAY SEE ADDITIONAL PRECIP TOMORROW AFTERNOON BUT
DID NOT MENTION IN TAFS JUST YET.

JJB

&&

.PREV DISCUSSION... /ISSUED 352 PM CDT THU JUN 19 2008/

DISCUSSION...
THUNDERSTORMS DEVELOPING ALONG A FRONTAL BOUNDARY MOVING SOUTHWEST
ACROSS THE CENTRAL PANHANDLES. AS STORMS HAVE ALREADY PRODUCED SEVERE
WEATHER IN THE HIGHLY MOIST AND UNSTABLE AIR...THINKING THE ATMOSPHERE
WILL CONTINUE TO SUPPORT SEVERE STORMS WITH ISOLATED SUPER CELLS
THROUGH THE EVENING AND POSSIBLY OVERNIGHT HOURS. CAN NOT RULE OUT
AN ISOLATED TORNADO...ESPECIALLY AS THE CELLS INTERACT WITH THE
BOUNDARIES MOVING THROUGH THE AREA. ADDITIONAL STORMS DEVELOPING
ALONG THE ROCKIES IN COLORADO AND NEW MEXICO SHOULD TRAVEL WITHIN THE
NORTHWEST FLOW ALOFT AND IMPACT THE PANHANDLES LATER THIS AFTERNOON
AND OVERNIGHT. SO...ASIDE FROM SEVERE WEATHER...AM ALSO SOME WHAT
CONCERNED FOR HEAVY RAINS AND LOCALIZED FLOODING. HELD OFF ON A FLASH
FLOOD WATCH FOR NOW.

SIMILAR SYNOPTIC PATTERN REMAINS IN PLACE THROUGH EARLY NEXT WEEK.
FEEL GRIDS MAY BE A BIT OVER POPULATED...BUT AT THE SAME TIME...THERE
SEEMS TO BE FEW OBVIOUS DRY PERIODS WITHIN THE NEXT 5 DAYS. DID FEEL
THE DAYTIME HOURS ON SUNDAY AND MONDAY MAY SEE A BREAK IN
ACTIVITY...BUT THAT MAY ALSO CHANGE. SEE NO REASON WHY MOUNTAIN
CONVECTION WILL CEASE DURING THE AFTERNOON THROUGH MONDAY...AND
WITH THE RIDGE SITTING IN A SIMILAR POSITION...EXPECT ANY ROCKY
MOUNTAIN STORMS SHOULD PUSH INTO THE WESTERN ZONES. AT THE SAME
TIME...MODELS CONTINUE TO PRODUCE SHORT WAVES THAT TRIGGER STORMS IN
EASTERN COLORADO OR WESTERN KANSAS WHICH SHOULD ALSO BECOME DIRECTED
BY THE NORTHWEST FLOW ALOFT. SO CAN NOT RULE OUT THE EASTERN
PANHANDLES DURING THE AFTERNOON AND EVENING HOURS. EACH NEW MODEL RUN
SEEMS TO SHY AWAY FROM MAKING MAJOR CHANGES TO THE RIDGE UNTIL THE
DAY 6 OR 7 TIME FRAME...AT WHICH TIME THE GFS AND EURO ATTEMPT TO
PUSH THE RIDGE SLIGHTLY FURTHER EAST AND INCREASE THE HEIGHTS. THIS
WOULD FAVOR LOWER POP CHANCES FOR THE PANHANDLES...SO WILL AGAIN KEEP
THE DAY 6 AND 7 TIME FRAME DRY. FURTHERMORE...EXPECT ANY DAY THAT
PRODUCES THUNDERSTORMS WILL HAVE THE POTENTIAL FOR SEVERE.

NEED TO BEGIN SEVERE WEATHER OPS SO APOLOGIZE FOR THE ABBREVIATED
AFD...STUCK WITH GUIDANCE TEMPS FOR THE MOST PART.

JJB

FIRE WEATHER...
NO FIRE WEATHER CONCERNS IN THE EXTENDED...OTHER THAN THUNDERSTORMS
AND CLOUD TO GROUND LIGHTNING.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/14
Hazardous weather outlook, Jun 19, 2:16 PM CDT, 4 hours 14 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
216 PM CDT THU JUN 19 2008

OKZ001>003-TXZ001>020-201100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
216 PM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 578 UNTIL 9 PM ACROSS CIMARRON AND TEXAS COUNTIES IN THE
OKLAHOMA PANHANDLE...AND ALL BUT THE EASTERN PARTS OF THE TEXAS
PANHANDLES.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE...ESPECIALLY
DURING THE LATE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS.

ALSO...BREEZY CONDITIONS WILL REQUIRE CAUTION ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY NIGHT...SATURDAY
NIGHT...AND AGAIN ON SUNDAY NIGHT. ANY STORMS THAT DEVELOP WILL HAVE
THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD MONITOR
WEATHER DEVELOPMENTS THROUGH SUNDAY...AND BE PREPARED FOR POSSIBLE
ACTIVATION.

NUNEZ

In the hours before

Special weather statement, Jun 19, 6:00 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
600 PM CDT THU JUN 19 2008

OKZ002-003-192330-
BEAVER OK-TEXAS OK-
600 PM CDT THU JUN 19 2008

...STRONG THUNDERSTORM IN NORTHWESTERN BEAVER AND NORTHEASTERN TEXAS
COUNTIES...

AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES WEST OF BAKER MOVING SOUTHEAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN NORTHWESTERN BEAVER AND NORTHEASTERN TEXAS COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JC
Local storm report, Jun 19, 6:08 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
608 PM CDT THU JUN 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             5 W CLAUDE              35.11N 101.45W
06/19/2008  E1.75 INCH       ARMSTRONG          TX   TRAINED SPOTTER

&&

EVENT NUMBER 00660

NUTTALL
Local storm report, Jun 19, 6:18 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CDT THU JUN 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             11 E AMARILLO           35.20N 101.62W
06/19/2008  E1.00 INCH       POTTER             TX   PUBLIC

&&

EVENT NUMBER 00661

NUTTALL
Local storm report, Jun 19, 6:21 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
621 PM CDT THU JUN 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FLASH FLOOD      10 E AMARILLO           35.20N 101.64W
06/19/2008                   POTTER             TX   NWS EMPLOYEE

            FAST FLOWING WATER OVER ST FRANCIS JUST NORTH OF ST
            FRANCIS CHURCH

&&

EVENT NUMBER 00662

NUTTALL
Local storm report, Jun 19, 6:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
622 PM CDT THU JUN 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             DAWN                    34.91N 102.20W
06/19/2008  E0.75 INCH       DEAF SMITH         TX   TRAINED SPOTTER

&&

EVENT NUMBER 00663

NUTTALL
Local storm report, Jun 19, 6:24 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
624 PM CDT THU JUN 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     PANTEX                  35.32N 101.58W
06/19/2008                   CARSON             TX   AMATEUR RADIO

            BROKEN WINDOWS OF NUMEROUS CONSTRUCTION TRAILER BROKEN
            OUT.

0435 PM     HAIL             PANTEX                  35.32N 101.58W
06/19/2008  E1.75 INCH       CARSON             TX   AMATEUR RADIO

            BROKEN WINDOWS OF NUMEROUS CONSTRUCTION TRAILER BROKEN
            OUT.

&&

EVENT NUMBER 00664
EVENT NUMBER 00665

NUTTALL

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 12:00Z

11.5 hours before the tornado, 183 km from the path. June 19, 2008.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 128 joules per kilogram, CIN -497, lifted condensation level 1540 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-06-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 218 square meters per square second, 0 to 6 km bulk shear 47 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-497 J/kg
Surface CAPE
68 J/kg
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
800 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8
0-3 km lapse rate
3.7 K/km

Open this sounding in Storm Lab

Amarillo Airport, TX (KAMA), 00:00Z

0.5 hours after it, 183 km from the path. June 20, 2008.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 122 joules per kilogram, CIN -337, lifted condensation level 1692 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-06-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -15 square meters per square second, 0 to 6 km bulk shear 47 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-337 J/kg
Surface CAPE
116 J/kg
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

The surface observations

Clayton (CAO), 39 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:55 UTC7859180° 13 kt1017.6
22:55 UTC7260120° 19 kt261017.9
23:53 UTC69.859120° 19 kt25.081019.6
23:55 UTC6959120° 16 kt251019.6
00:43 UTC62.659350° 22 kt311023.4
00:49 UTC5955.430° 22 kt391023.4-RA BR
00:55 UTC565560° 17 kt391022.4+RA BR
00:59 UTC57.255.460° 23 kt271022.4RA BR
01:01 UTC57.255.460° 21 kt281022.4RA BR
01:17 UTC60.855.470° 12 kt171021.7-RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Amarillo radar (KAMA), 182 km away, was scanning. The volume nearest the touchdown began at 23:28 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:30 UTCHAIL 2.757 N Black Mesa ParkCimarron, OK
22:42 UTCHAIL 2.75KentonCimarron, OK
22:46 UTCHAIL 2.752 N KentonCimarron, OK
22:48 UTCHAIL 1.5KentonCimarron, OK
22:50 UTCHAIL 1.5FeltCimarron, OKHAIL 550 605PM
00:03 UTCHAIL 1FeltCimarron, OK

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of June 19, 2008

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 193:37 PM EDTEF1Chatham, GA0.8100$3.1 million
June 193:30 PM CDTEF1Greene, MO1.3100$150,000
June 193:13 PM MDTEF0Union, NM0.110
June 195:28 PM CDTEF0Cottle, TX0.050
June 195:32 PM MDTEF0Cheyenne, CO0.525
June 195:36 PM MDTEF0Cheyenne, CO0.525
June 195:36 PM MDTEF0Cheyenne, CO0.525
June 196:45 PM CDTEF0Lancaster, NE0.140

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.